Advertisement

Shock waves and characteristic discontinuities in ideal compressible two-fluid MHD

  • Lizhi Ruan
  • Yuri Trakhinin
Article

Abstract

We are concerned with a model of ideal compressible isentropic two-fluid magnetohydrodynamics (MHD). Introducing an entropy-like function, we reduce the equations of two-fluid MHD to a symmetric form which looks like the classical MHD system written in the nonconservative form in terms of the pressure, the velocity, the magnetic field and the entropy. This gives a number of instant results. In particular, we conclude that all compressive extreme shock waves exist locally in time in the limit of weak magnetic field. We write down a condition sufficient for the local-in-time existence of current-vortex sheets in two-fluid flows. For the 2D case and a particular equation of state, we make the conclusion that contact discontinuities in two-fluid MHD flows exist locally in time provided that the Rayleigh–Taylor sign condition on the jump of the normal derivative of the pressure is satisfied at the first moment.

Keywords

Inviscid two-fluid magnetohydrodynamic flows Symmetric hyperbolic system Shock waves Characteristic discontinuities Local-in-time existence 

Mathematics Subject Classification

35L40 35L65 35L67 76W05 76T99 

Notes

References

  1. 1.
    Blokhin, A., Trakhinin, Y.: Stability of strong discontinuities in fluids and MHD. In: Friedlander, S., Serre, D. (eds.) Handbook of Mathematical Fluid Dynamics, vol. 1, pp. 545–652. North-Holland, Amsterdam (2002)CrossRefGoogle Scholar
  2. 2.
    Carrillo, J.A., Goudon, T.: Stability and asymptotic analysis of a fluid-particle interaction model. Commun. Partial Differ. Equ. 31, 1349–1379 (2006)MathSciNetCrossRefGoogle Scholar
  3. 3.
    Chen, G.-Q., Wang, Y.-G.: Existence and stability of compressible current-vortex sheets in three-dimensional magnetohydrodynamics. Arch. Ration. Mech. Anal. 187, 369–408 (2008)MathSciNetCrossRefGoogle Scholar
  4. 4.
    Chen, G.-Q., Wang, Y.-G.: Characteristic discontinuities and free boundary problems for hyperbolic conservation laws. In: Holden, H., Karlsen, K.H. (eds.) Nonlinear Partial Differential Equations. The Abel Symposium 2010, pp. 53–81. Springer, Heidelberg (2012)Google Scholar
  5. 5.
    Filippova, O.L.: Stability of plane MHD shock waves in an ideal gas. Fluid Dyn. 26, 897–904 (1991)MathSciNetCrossRefGoogle Scholar
  6. 6.
    Huang, F., Wang, D., Yuan, D.: Nonlinear stability and existence of vortex sheets for inviscid liquid–gas two-phase flow. arXiv:1808.05905
  7. 7.
    Ilin, K.I., Trakhinin, Y.L.: On the stability of Alfvén discontinuity. Phys. Plasmas 13, 102101–102108 (2006)CrossRefGoogle Scholar
  8. 8.
    Ishii, M.: Thermo-Fluid Dynamic Theory of Two-Fluid Flow. Eyrolles, Paris (1975)zbMATHGoogle Scholar
  9. 9.
    Jiang, P.: Global well-posedness and large time behavior of classical solutions to the Vlasov–Fokker–Planck and magnetohydrodynamics equations. J. Differ. Equ. 262, 2961–2986 (2017)MathSciNetCrossRefGoogle Scholar
  10. 10.
    Kato, T.: The Cauchy problem for quasi-linear symmetric hyperbolic systems. Arch. Ration. Mech. Anal. 58, 181–205 (1975)MathSciNetCrossRefGoogle Scholar
  11. 11.
    Kwon, B.: Structural conditions for full MHD equations. Q. Appl. Math. 7, 593–600 (2009)MathSciNetCrossRefGoogle Scholar
  12. 12.
    Landau, L.D., Lifshiz, E.M., Pitaevskii, L.P.: Electrodynamics of Continuous Media. Pergamon Press, Oxford (1984)Google Scholar
  13. 13.
    Lax, P.D.: Hyperbolic systems of conservation laws. II. Commun. Pure Appl. Math. 10, 537–566 (1957)MathSciNetCrossRefGoogle Scholar
  14. 14.
    Majda, A.: The stability of multi-dimensional shock fronts. Mem. Am. Math. Soc. 41(275), 1–95 (1983)zbMATHGoogle Scholar
  15. 15.
    Majda, A.: The existence of multi-dimensional shock fronts. Mem. Am. Math. Soc. 43(281), 1–93 (1983)zbMATHGoogle Scholar
  16. 16.
    Métivier, G.: Stability of multidimensional shocks. In: Freistühler, H., Szepessy, A. (eds.) Advances in the Theory of Shock Waves. Progress in Nonlinear Differential Equations Applications, vol. 47, pp. 25–103. Birkhäuser, Boston (2001)Google Scholar
  17. 17.
    Métivier, G., Zumbrun, K.: Hyperbolic boundary value problems for symmetric systems with variable multiplicities. J. Differ. Equ. 211, 61–134 (2005)MathSciNetCrossRefGoogle Scholar
  18. 18.
    Morando, A., Trakhinin, Y., Trebeschi, P.: Well-posedness of the linearized problem for MHD contact discontinuities. J. Differ. Equ. 258, 2531–2571 (2015)MathSciNetCrossRefGoogle Scholar
  19. 19.
    Morando, A., Trakhinin, Y., Trebeschi, P.: Local existence of MHD contact discontinuities. Arch. Ration. Mech. Anal. 228, 691–742 (2018)MathSciNetCrossRefGoogle Scholar
  20. 20.
    Ruan, L., Trakhinin, Y.: Elementary symmetrization of inviscid two-fluid flow equations giving a number of instant results. Physica D (2018).  https://doi.org/10.1016/j.physd.2018.11.008
  21. 21.
    Ruan, L., Wang, D., Weng, S., Zhu, C.: Rectilinear vortex sheets of inviscid liquid–gas two-phase flow: linear stability. Commun. Math. Sci. 14, 735–776 (2016)MathSciNetCrossRefGoogle Scholar
  22. 22.
    Trakhinin, Y.: A complete 2D stability analysis of fast MHD shocks in an ideal gas. Commun. Math. Phys. 236, 65–92 (2003)MathSciNetCrossRefGoogle Scholar
  23. 23.
    Trakhinin, Y.: On existence of compressible current-vortex sheets: variable coefficients linear analysis. Arch. Ration. Mech. Anal. 177, 331–366 (2005)MathSciNetCrossRefGoogle Scholar
  24. 24.
    Trakhinin, Y.: The existence of current-vortex sheets in ideal compressible magnetohydrodynamics. Arch. Ration. Mech. Anal. 191, 245–310 (2009)MathSciNetCrossRefGoogle Scholar
  25. 25.
    Vasseur, A., Wen, H., Yu, C.: Global weak solution to the viscous two-fluid model with finite energy. arXiv:1704.07354v2
  26. 26.
    Volpert, A.I., Khudyaev, S.I.: On the Cauchy problem for composite systems of nonlinear differential equations. Math. USSR-Sb. 16, 517–544 (1972)CrossRefGoogle Scholar
  27. 27.
    Wang, Y.G., Yu, F.: Stabilization effect of magnetic fields on two-dimensional compressible current-vortex sheets. Arch. Ration. Mech. Anal. 208, 341–389 (2013)MathSciNetCrossRefGoogle Scholar
  28. 28.
    Wen, H.Y., Zhu, L.M.: Global well-posedness and decay estimates of strong solutions to a two-phase model with magnetic field. J. Differ. Equ. 264, 2377–2406 (2018)MathSciNetCrossRefGoogle Scholar

Copyright information

© Springer Nature Switzerland AG 2018

Authors and Affiliations

  1. 1.Hubei Key Laboratory of Mathematical Physics, School of Mathematics and StatisticsCentral China Normal UniversityWuhanPeople’s Republic of China
  2. 2.Sobolev Institute of MathematicsNovosibirskRussia
  3. 3.Novosibirsk State UniversityNovosibirskRussia

Personalised recommendations